Anticholinergic drug use and negative outcomes among the frail elderly population living in a nursing home.J Am Med Dir Assoc. 2014; 15(11):825-9.JA
Increasing evidence from experimental studies and clinical observations suggests that drugs with anticholinergic properties can cause physical and mental impairment. The aim of the present study was to evaluate the relationship between the use of drugs with anticholinergic activity and negative outcomes in older nursing home residents.
We used data from the database of the U.L.I.S.S.E project (Un Link Informatico sui Servizi Sanitari Esistenti per l'Anziani), a prospective multicenter observational study. Patients from 31 facilities in Italy were assessed at baseline and at 6 and 12 months by trained personnel, using the Minimum Data Set for Nursing Home (MDS-NH). The only exclusion criterion was age younger than 65 years. The Anticholinergic Risk Scale (ARS), a list of commonly prescribed drugs with potential anticholinergic effects, was used to calculate the anticholinergic load.
A total population of 1490 patients was analyzed; almost half of the sample (48%) was using drugs with anticholinergic properties. The population of patients with ARS 1 or higher had a higher comorbidity index (P < .003) and greater cognitive impairment (CPS 5-6) (P < .007). They were more likely to suffer from heart failure, Parkinson disease, depression, anxiety, and schizophrenia. In multivariate analysis, a higher score in the ARS scale was associated with a greater likelihood of functional decline (described as the loss of ≥1 ADL point) (odds ratio [OR] 1.13; confidence interval [CI] 1.03-1.23), to a higher rate of falls (OR 1.26; CI 1.13-1.41), and to a higher incidence of delirium (OR 1.16; CI 1.02-1.32) during a 1-year follow-up.
The use of medications with anticholinergic properties is common among older nursing home residents. Our results suggest that among older nursing home residents the use of anticholinergic drugs is associated with important negative outcomes, such as functional decline, falls, and delirium.